Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q: I am 19 and I took a birth control pill called Trivora for a year. When I got off of it, I started growing facial hair on my chin and side of my face. Could this have caused it? And if so, can I do anything about it?
 

A: I am asked questions like this quite frequently. Women report that after stopping an oral contraceptive (OC), they develop acne, or increased facial hair, or alopecia (scalp hair loss). They wonder if the OC caused the problem. Actually, it is most often the opposite. Many OCs lower free testosterone by about half. This is probably why they help acne. OCs also slow growth of unwanted hair (hirsutism) and probably help androgenic alopecia slightly.

So, rather than the OC causing a problem which appears after it was stopped, it is more likely that it was helping and this benefit was lost when the pill was stopped. In such cases, going back on the pill may be helpful.

Of course there are many variables and such a step should be discussed with one's doctor. OCs may not be enough by themselves to give a satisfying result with alopecia or facial and body hair but they work in the right direction. More on this and other treatments for acne, hirsutism and alopecia can be found in my website articles.

Hope this is helpful.

Sincerely,

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by